Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Selegiline Expertise Needed Again(Long/Boring)

Posted by Judy on December 19, 1999, at 12:48:02

In reply to Re: Selegiline Expertise Needed Again, posted by jamie on December 19, 1999, at 2:45:44

Jeez you guys! Look at the times you're posting! And I'm moaning about MY sleep problems!!!

>Can you share with us your history? I bet some good ideas will come up.

Let me start by telling you that I AM an MAOI responder. I could be the 'poster child' for Nardil. I've taken it five times over the past 15 years and I am the best possible person I could ever be when taking it. Unfortunately, the side effects (severe edema, almost complete shutdown of my entire excretory system) have eliminated it from my list of possibilities. I've lost my 'safety net'! It's also probably unfortunate that Nardil is the yardstick by which I measure all other AD's because I don't think I will ever find another that provides the robust, wonderful hypomanic benefits that Nardil does.

>I think I remember reading that 80mg was the maximum dose of selegiline used in depression

I've never seen 80 mentioned before - but I wonder what 80 would do to my nightmarish sleep if it's bad at 60 mg.

>Only the experts or the brave would augment the maoi.

You're right! My Pdoc is self-admittedly not one of the brave. He would augment with lithium, however. He also admits that he's not sophisticated enough to recommend drug cocktails and would prefer that I see a big-time psychopharm in Boston for that.

>If you are going from black to blue, that could be a good sign. You are, at least, maybe,
a partial responder, which could mean that a) you will contiune to improve, or b) you have a good chance of responding to an augmentation strategy such as the addition of low-dose lithium. Non-responders to MAOI treatment are less likely to achieve a full response from lithium augmentation.
>If you can, you might want to stay with the 60mg for another full 2 or 3 weeks

This is the unknown that bothers I a responder to Selegiline, obviously a completely different drug than Nardil? Nardil showed benefit within the first two weeks - is it possible that Selegiline could possibly kick-in after so much longer? Or is from 'black' to 'blue' as good as it's ever going to get? With or without augmentation? Tough questions to answer when a drug has little or no track record.

>I seem to be barely dreaming at all. A this point, the insomnia is more than an equitable trade for the despair that preceeded it

Not dreaming, for me, is a sign that an MAOI is working. I too missed dreaming when I took Nardil; but like you, I felt the insomnia and lack of dreams were well worth it for the relief it provided. My hellish nights right now are making me very concerned about Selegiline's effectiveness.

>Maybe if you give us a history of your diagnosis, treatment, doses, reasons for discontinuing, etc.

My Dx is, and I quote, "Major Depression at worst; Severe Dysthymia my best"

TCA's tried: Imiprimine, Desiprimine - very little AD benefit, big weight gain, severe sweating.

SSRI's: Tried all but Celexa. No AD benefit. Every one made me too fatigued to function. No amount of time made them tolerable.

Effexor: Little AD benefit, too enervating

Effexor SR: A disaster (for 6 weeks at 150 mg). No AD benefit. Tremors, muscle weakness. Flu-like symptoms.

Klonapin: Fatigue. No benefit.

Welbutrin: Way too enervating! Felt like a 'nervous breakdown' Couldn't give it a decent trial.

Lithium (alone): Fatigue bordering on Coma

Serzone: Worse fatigue than Lithium (if possible), with aggression and hostility from out of the blue. If I'd had the physical strength, I would have thrown myself in front of a bus to put an end to the way it made me feel!

Marplan: AD benefit (nothing like Nardil though). Slower kick-in than Nardil. Worse edema.

Parnate: Too enervating. Very short trial.

ECT & Rememon: Both have been offered. I feel as if ECT is only a temporary measure with no medicinal backup. Remeron - after my debacle with Serzone, the thought of taking it scares the heck out of me (Can I believe that it becomes enervating at high doses?)

There are more that don't come to mind right now - I wish I'd written them all down over the years. Combining any of the above really makes me skittish - like trying to make a 'right' with two 'wrong's' I do wonder if Parnate might be worth another shot if I augmented it with something (what?) to counteract the aggitation it causes.

One other question. I am scheduled to have a thyroid function test done right after the holidays. I'm also wondering whether diminishing Estrogen (I'm guessing menopause isn't too far away) might be the cause of drugs that I've taken before acting differently now (i.e. Effexor was a relatively benign drug several years ago - SR almost did me in a few months ago. And the increased edema with Nardil recently? - it was never that bad before).

Thanks for your responses and anything else you might be able to add. Judy




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Judy thread:17103